New UK guidelines for #MSCOVID19

N

If you live in the UK and have MS you may receive a letter from the NHS stating that you are potentially in the ‘extremely vulnerable group’ in relation to COVID-19. The reason for that is they are using GP databases and other sources of information to identify patients who may be on immunosuppressive therapy. If you receive one of these letters don’t be alarmed and please contact your MS Team for specific advice.

In my opinion, the only pwMS who should be classified as ‘extremely vulnerable group’ are those who have had HSCT and alemtuzumab in the last 3-6 months and are still immunodepleted or patients with severe disability who have swallowing problems and/or a history of recurrent chest infections.

You will have seen the UK Government have updated its guidance and is now “classifying people on immunosuppression as being extremely vulnerable, which probably includes pwMS on immunosuppressive DMTs. There are three reasons for this. (1) To protect you from potentially getting infected with SARS-CoV2 and (2) potentially getting more severe COVID-19 that needs hospitalisation and a potential ITU bed and ventilation. (3) There is also a potential risk of creating a population of super spreaders, which increases the risks to the general population. Immunosuppressed people may not be able to clear the virus quickly and hence shed more virus and for longer.

The current list of what is an immunosuppressive therapy is incomplete and was not drafted from an MS perspective. This is despite being a member of the subcommittee that was meant to help draft this guidance. I think it important to liaise with your own MS team about your own situation.

What about if you have MS and are an essential worker? If you can work from home, please work from home. If your job involves no contact with people then you may be able to continue working; however, please clear this with your organisation. If your job entails coming into contact with people and particularly people infected with SARS-CoV2 then you are going to have to self-isolate. This advice may seem harsh, but this is a war, a war against a virus, and it demands extraordinary sacrifices at an individual level for the good of society. This is not only about looking after your own health, but the health of the country.

The above may be relevant today and may change by tomorrow. If we don’t adhere to the Government’s advice, it will become a diktat tomorrow.

I have put together some slides to show how we think immunosuppression may affect the disease severity curve of COVID-19. Please note it is a may and not a definite as we don’t have evidence to back up these claims. I hope this is self-explanatory. 

I predict that NHS letters will create a lot of anxiety so this is a warning not to panic. I am still collating this information on my COVID-19 & MS microsite.

CoI: multiple

About the author

Prof G

Professor of Neurology, Barts & The London. MS & Preventive Neurology thinker, blogger, runner, vegetable gardener, husband, father, cook and wine & food lover.

22 comments

  • One important question please.
    1) I have just been for a Tysabri infusion: My temperature was taken at the door and a committee of 2 was looking for infection signs (any type of infection really).
    2) I was told that my next infusion is in 6 weeks – EID for all it seems.
    3) What will happen to me if I catch the virus and develop symptoms in weeks 4/5? I reckon I will not be allowed to have Tysabri and wonder how IRIS will me managed in this case?

    • COVID-19 will only delay the next infusion by ~2 weeks hopefully not long enough to develop rebound or IRIS. Or you could insist on being dosed but in a dirty ward.

      • I asked specifically about this today – computer said no.

        My primary CMV infection took around 2 months of night sweats, lack of appetite, low level temperature, etc…. I lost 10 KG at the time without trying.

        If your supper-shredder theory holds, Tysabri patients may be sick for a long time. I am fearing this will terrify everyone in the hospital and suggest the ABN should issue guidelines immediately to avoid IRIS.

          • MS causes your immune system to target the oligodendrocytes that make the myelin…causing symptoms
            Natalziumab works by stopping immune cells getting in brain..Your MS goes away
            Progressive multifocal leukoencephalopathy occurs when the JC virus gets into the brainand destroys the oligodendrocyte that makes the myelin and causes neurological symptoms
            If you stop natalizumab you can have a massive MS attack this is called rebound and occurs when the natalizumab stops halting the cells that cause MS getting into the brain.

            IRIS is the the bit in your eye…No it is Immune reconstituion inflammatory syndrome.
            If you have subclinical (unnoticed JC viral infection when you stop taking natalizumab means that your immune system with race back into the brain to kill the virally infected cells destroying the oligodendrocytes and can cause disability.

        • I suspect people will not have thought about the super spreader. It is a hypothesis and needs to be checked.Tysabri will not affect antibodies targeting any tissue.

  • I am a clinical support worker in an NHS ward. Should I be going into work on ward. My son is also on biologic drugs and is still in highly active crohns flare. He is not at present living here as he moved due to my contact with positive case but I am hoping to be abke to get back supporting him soon.

    • This is the madness that is occurring that many people are self isolating but are not infected. All NHS staff should be tested reapetedly. If you are self-isolating then keep away from work.

  • I did my infusion of ocrelizumab on March 9th.
    Right at the beginning of the covid19 pandemic in my country.
    Am I at greater risk for having done it at this time?

    • Your immature B cells will be depleted for some months, but people can make vaccine responses, although blunted. T cells and macrophages which is probably a first line against infection are generally not inhibited. Avoid close contact with people is the advice ever one is being given in UK this is for every body

  • Hi I am on my second year of mavenclad and now is the start of the 3year with out I’m just concerned as am I at high risk as I know mavenclad is prone to infection also I live with my 8 year old my partner and oldest daughter who both work for jaguar Land rover and as all our family live abroad these no were for me to stay only my house with them what advice could you give me apart whats on the govuk site many thanks michele

    • The infection risk with mavenclad and other DMT like alemtuzumab is front loaded and the longer you go from your last dose the lower the risks of infection. You immature B cells that will fight new infection will now probably be back to normal levels. Your T cells virtually never go below normal levels virtually at any stage during treatment and there has been no drug in your system for 11 months. There is nothing there to stop you responding to infection.

      The government advice tonight is stay at home, only go to shop for food or medicine, and have one trip out for exercise and keep your distance. Do not meet friends and family. With those measures, if you are virus free now you and your famility will be virus free in 3 months time and you will have even more immune cells

  • Sorry if this has already been asked. Wjat about if you’ve recently received steroids for a relapse. I’m aware steroids can suppress the immune system but am unsure by how much. For example is it only slighlty or does it suppress the immune system more severely. Thanks in advance.

  • Thank you for your blog posts, they are invaluable.

    I am due to have my 1st Ocrelizumab half-dose on 6/4 – delayed 2 weeks from my original planned date of today, because we are having to self isolate currently (our youngest child developed a temp of 38.1 last Wednesday) and 2nd half infusion on 20/4.

    I am a HCW in an acute hospital environment (although recently moved to being office based within that area) & had already been instructed by my wonderful manager to WFH.

    My question is, am I mad to be planning to start this DMT on this schedule, with the timing of the escalation of COVID-19 here in the UK.?! The whole thing taken into account including traveling to London & the potential exposure there, the effect of the DMT itself etc.,

    I have been so keen to start this DMT having been left with a permanent visual impairment from the relapse I had last year and living in dread of another – but with every development of this virus I doubt myself further.

    My husband works in the supply chain of the same hospital I was based in up to last week and will be back there again once we are out of 14 days isolation and this is another consideration. My consultant is going to call me again before the 6th to discuss further and maybe the choice will be taken out of my hands in any case as the hospitals become overwhelmed, but failing that, what should I do….? WWYD? Many thanks.

    • I will leave this question. For the neuros to address if they are following the ABN guidelines then the decision maybe made already.

  • The really worrying thing here will be if the Govt/PHE advice the use this list of the “extremely vulnerable” + being aged over 70 as an arbitrary and blanket exclusion criteria for intensive care in the case of a severe COVID-19 syndrome…..disappointing that the ABN did not seek to differentiate amongst the immunosuppressive effects of the different DMTs in their guidance statement. I hope we don’t go down this road but my cynical side fears that a dangerous precedent is about to be set when the bed pressures on ITU become unbearable…..

By Prof G

Translate

Categories

Recent Posts

Recent Comments

Archives